Metformin

joni55
By joni55 Latest Reply 2014-09-21 15:51:32 -0500
Started 2010-03-25 19:07:06 -0500

I have heard that long term use of Metformin can cause kidney damage. I asked my pharmacist about this and he said it was rare. I haven't had a chance to talk to my doctor, but would like to hear more about this side effect.


7 replies

MAYS
MAYS 2010-03-26 14:07:36 -0500 Report

Your kidney function needs to be monitored while you are taking metformin. This means that you should have blood tests to check your kidneys before you start metformin and then at least once every year. If your kidney function is very poor, you should not take metformin due to increased risk of lactic acidosis.

Metformin itself has not been actually linked to causing damage to your kidneys unless your kidneys were not completely healthy to start with, this also applies to people with liver problems :

http://diabetes.emedtv.com/metformin/metformi...

http://www.healthcentral.com/diabetes/c/5068/...

http://www.diabetesmonitor.com/metf-qa.htm

shorty31
shorty31 2010-03-26 13:48:30 -0500 Report

i also take metformin and i have notice that i have started to have lower back pain .at on time i thought that i was dihydrated because my water was so dark. i go to the doctor on the six of april and i will find out good question. these doctor give this med and some time the off brand is worst than the brand all because your insurance won't pay for the brand. i will find out.

Pat Roth
Pat Roth 2010-03-26 13:31:18 -0500 Report

My own experience with Metformin, taken over 3 years, was that I got cancer in my left kidney and had to have the mass plus left kidney removed last Sept 15th. As every Dr that I passed by, during those few weeks—-heard of the "Metformin", their eyebrows went up—and it was stopped immediately. One of my friends is a bad diabetic too, she had been on it, but for some reason it was stopped and she is on something else. She had heard that nurse say that Metformin caused so much kidney problems that they (??) considering removing it from the market. But personally she had no problem, but did have an emergency experience, Life Watched to Wichita with some diabetic complication, then was immediately removed from taking Metformin too, but she didn't get cancer—-

I don't know how authentic that comment was, may be one reason they are giving it away—-a ploy to keep it on the market—or such—. I have no idea, I had never had kidney trouble, no history of cancer, BUT my dad died at 83 years, of lung cancer, but he had smoked non=stop- for many years. Was in WW2 and that was NOT conducive to a relaxing system either—

So I would use CAUTION in taking it, question your Dr about an alternative—maybe other meds cause trouble too—-just speaking from my own experience. Thank you, Pat Roth

tholz
tholz 2010-03-26 14:22:12 -0500 Report

I will never take this again it gave me the s. Kids laugh at me about this one. I was watching Drake at the time and came home with no underwear ha ha its funny now

Gabby
GabbyPA 2010-03-26 13:07:29 -0500 Report

The only thing I have heard of happening with long term use of Metformin is that your B12 levels can drop, specially in elder patients. The other thing is that it tends to loose it's ability to work for you. I suppose our bodies get used to it.

Littlesister56
Littlesister56 2014-09-21 15:51:32 -0500 Report

I had that problem, I became deficient in B-12 and Folic Acid was told to take supplements and to make sure I eat Vegetables and some fruits. Had to get a few B-12 injections but have been since, that was almost 4 yrs ago. Doc thought I was on a strange food plan and stopped eating fruit and veggies.

kdroberts
kdroberts 2010-03-25 19:26:07 -0500 Report

It's not a common one I've heard of but I guess possible since it does use the kidneys. The drug has been on the market since the 70's (mid 90's in the US) so it does have a long history of safety. Do you have kidney damage?